Longtime RA sufferer, new skin problems

Hello all, it has been a number of years since I have been on here - i have been diagnosed for about 5 or 6 years and for the past year i have been on humira which has been brilliant but for the past few weeks I have had this awful skin itching - it is now everywhere - i would have a tendency to have varicose excema but it is usually localised, this feels awful, plus I am feeling so so shattered and unwell. Has anyone had similar problems, I recently had the flu injection then on the same week took the humira dont think this should have had an impact. Driving me mad, so uncomfortable and horrible.

22 Replies

oldestnewest
  • Hopefully not the live one flu jab? Call your Doc. Itching can really drive you crazy:(

  • I dont think it was live, they know I am on humira so it was just the normal one. Really difficult to get through to doctor will call in to the emergency surgery on friday if it hasnt disappeared or eased up. Thanks for replying

  • Yes, I have had RA 11 years now. I have had outbreaks of itching around joints when I have eaten the wrong thing that I like, perhaps acidic food like choccies or chile, I like them so I know there will be a price to pay do it anyway occasionally. When I have an infection I get terrible itching too, I scratch my skin off. I used to be on Humira am now on Simponi but the itching is still there. I accept it, along with the blistering that used to be bad, as part of this weird condition. Drives me nuts. I have to live on such a clean diet these days and I found that processed foods, sugars, acidic foods, dairy, chilli, wheats, glutens, all set me off with reactions. I am vegetarian anyway but red meats would probably have similar effect. If you had the flu jab at the same time as Humira perhaps next time delay the Humira if you think it could be that. I book in my flu jab half way between my Simponi jabs or delay it is jab has caused symptoms of flu.

    I hope this helps

  • i have never found diet or weather to have much impact on my condition, we are all so different, I am a non meat eater but take the occasional fish. I will definitely delay the flu jab. I am feeling less anxious tonight, rash all over the place but i think i am just having a big ezcema attack and am run down from the flu jab. thanks HK,

  • Has your rheumy looked into Vasculitis. I have Rheumatoid Vasculitis. This PDF will tell you all about it.

  • just had a read there about it, interesting, I will check this out further, just when I feel I am getting on top of things this comes creeping in, hope it just creeps out again.

  • Humira can give you skin problems, I was meant to come off it this year, as I get small skin cancers. Luckily I don't get any itching. I would check with Heathcare at Home, if they deliver this drug to you, their pharmacy is helpful. Alternatively contact your rheumy helpline if you have one. Rashes should always be reported. Wishing you better. X

  • Thank you Gigi never thought of contacting healthcare, I have no rheumy helpline any more where we are and with the exception of a weekly emergency drop in to the local doctors, it takes weeks to see a professional. So will give them a ring tomorrow.

  • Let us know how you get on. Just wondered if you have any problems with the new formula, someone posted on here the other day about the injection leaking out when you inject it, I have this problem too, I forgot I was going to report it today. Will do so tomorrow. Good luck. X

  • It was me who had the leaking Humira pen, and I also have itching...2 different types....a reaction at the injection site which is red and itchy and also an itchy upper thigh...not where I inject...comes and goes...dont know what sets it off...have also recently started having tingling sensations along with the itching...weird...

  • Hi Matilda. Thanks for advising me, I think I need to know how to refer back sometimes. That's worrying for you. I don't get any itching, but my skin is not good apart from these skin cancers and pre cancers, I seem to get lumps and bumps come up. Also have a rash again on my right leg above the ankle, it's the same as I had a little while ago and my doctor thought it was athletes foot. It did go away with Daktacort cream, so using it again. This has to be kept in the Fridge. Gets so annoying up and down night and morning to use it, cream for another pre skin cancer, eye drops for glaucoma, tabs to take, lol! Have you had your rashes checked out. Take care. X

  • Yes, I also had a strange rash on the top of my right foot which responded to a mixture of antibiotic cream, and antifungal cream. It was worst in the summer. I've also tried Daktacort but kept forgetting because it was in the fridge. Now if I need to add in a steroid I use a small amount of 1% hydrocortisone cream and an antifungal cream (neither of which need to be in the fridge) and mix them on my foot....hence avoiding the fridge!

  • That's a coincidence, thanks for that info will ask the pharmacy for the same, was very good using it the last time, as it was so bad. This time not so. My podiatrist recommended Daktatarin spray to use after, as this doesn't have to be kept in the fridge. But again its remembering, I did think it had all gone...thx X

  • Have you had your liver function checked? This can cause itching.

  • yeah had bloods done last week nothing remarkable to cause concern.Thanks Nettie

  • Hi I had this after taking Sulfasalazine for 6 months. I was told to stop taking it & given an antihistamine plus was then put on Hydroxychloroquine for the RA after 4 - 5 weeks all the itching stopped & rashes went. I also had the flu jab but was told that this would have not affected the problem. Go see your GP & I hope you get the relief I got. Best wishes.

  • yes me too, I had it taking sulfaslazine and at the time developed variccose ezcema which i have never got rid of anyway quit sulfasa..... and thankfully no other mad rashes and itches until last weekend really hope it is not humira as it has given my life back

  • Keep in mind as well that several pain medications cause itching as a side effect - Demerol and Tramadol are two that I know from personal experience.

    One thing that might help is either some chickweed oil or even chickweed tea. Just be careful with the tea aspect if you are underweight as it detoxes and can contribute to weight loss or at least act as I diuretic. I use it as a skin balm by putting the fresh or dried herb in coconut oil (put enough oil in to cover it completely) and baking at 175 degrees for three hours - stir every half hour or so, then straining and adding extra virgin olive oil (same amount as is your baking container). Let it cool, and smooth it on your skin. The itching should stop really quickly .

    If you don't want to do all of that you can just buy the chickweed ointment directly :-). I tend to make everything I need just to save the money.

    Please keep in mind as well that herbs can affect medications too, so be sure to check for interactions..

  • thanks Carey I could do with the tea, as overweight, I have a really good friend who is a herbalist and every now and then when the conventional meds dont work i have a wee chat to her, but she wont give me anything whilst i am on meds, though she has talked about chickweed. I have not taken herbalist medication whilst I am taking conventional meds.

  • I am a certified herbalist too... I understand your friends concerns. I think topically that it is pretty safe - I've been using it for years. But it is up to your discretion of course. I hate to see people itchy - ;-)

  • I actually think i have solved the problem, some one bought me beautiful shower cream, smells delightful and you feel as though you have never been so clean. Well I realised that were I had directly put the cream to the skin that is where the main problems were. I always tend to blame the drugs but in this case I am sure it was the gorgeous expensive beautifying cream - how annoying is that. But very happy it is not the humira couldnt bear to go off that.

  • Ahh, I understand completely. Commercial things do that to me to, which is why I make my own soaps, lotions, etc. I bought some beautiful hard, French milled soap a few years ago and broke out in a rash after using it just once...

You may also like...